An Optimal XP Algorithm for Hamiltonian Cycle on Graphs of Bounded Clique-Width

  • Benjamin Bergougnoux
  • Mamadou Moustapha Kanté
  • O-Joung Kwon
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10389)

Abstract

For MSO\(_2\)-expressible problems like Edge Dominating Set or Hamiltonian Cycle, it was open for a long time whether there is an algorithm which given a clique-width k-expression of an n-vertex graph runs in time \(f(k) \cdot n^{\mathcal {O}(1)}\) for some function f. Recently, Fomin et al. (SIAM. J. Computing, 2014) presented several lower bounds; for instance, there are no \(f(k)\cdot n^{o(k)}\)-time algorithms for Edge Dominating Set and for Hamiltonian Cycle unless the Exponential Time Hypothesis (ETH) fails. They also provided an algorithm running in time \(n^{\mathcal {O}(k)}\) for Edge Dominating Set, but left open whether Hamiltonian Cycle can be solved in time \(n^{\mathcal {O}(k)}\).

In this paper, we prove that Hamiltonian Cycle can be solved in time \(n^{\mathcal {O}(k)}\). This improves the naive algorithm that runs in time \(n^{\mathcal {O}(k^2)}\) by Espelage et al. (WG 2001). We present a general technique of representative sets using two-edge colored multigraphs on k vertices. The essential idea behind is that for a two-edge colored multigraph, the existence of an Eulerian trail that uses edges with different colors alternatively can be determined by two information: the number of colored edges incident with each vertex, and the connectedness of the multigraph. With this idea, we avoid the bottleneck of the naive algorithm, which stores all the possible multigraphs on k vertices with at most n edges. We can apply this technique to other problems such as q-Cycle Covering or Directed Hamiltonian Cycle as well.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnborg, S., Proskurowski, A.: Linear time algorithms for NP-hard problems restricted to partial \(k\)-trees. Discrete Appl. Math. 23, 11–24 (1989)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bodlaender, H.L.: A partial \(k\)-arboretum of graphs with bounded treewidth. Theor. Comput. Sci. 209, 1–45 (1998)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Courcelle, B.: The monadic second-order logic of graphs I: Recognizable sets of finite graphs. Information and Computation 85, 12–75 (1990)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique width. Theor. Comput. Sci. 33, 125–150 (2000)MathSciNetMATHGoogle Scholar
  5. 5.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Discrete Appl. Math. 101(1–3), 77–114 (2000)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 3rd edn. Springer (2005)Google Scholar
  7. 7.
    Espelage, W., Gurski, F., Wanke, E.: How to solve NP-hard graph problems on clique-width bounded graphs in polynomial time. In: Brandstädt, A., Le, V.B. (eds.) WG 2001. LNCS, vol. 2204, pp. 117–128. Springer, Heidelberg (2001). doi:10.1007/3-540-45477-2_12 CrossRefGoogle Scholar
  8. 8.
    Fomin, F.V., Golovach, P.A., Lokshtanov, D., Saurabh, S.: Intractability of clique-width parameterizations. SIAM J. Comput. 39(5), 1941–1956 (2010)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Fomin, F.V., Golovach, P.A., Lokshtanov, D., Saurabh, S.: Almost optimal lower bounds for problems parameterized by clique-width. SIAM J. Comput. 43(5), 1541–1563 (2014)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Benjamin Bergougnoux
    • 1
  • Mamadou Moustapha Kanté
    • 1
  • O-Joung Kwon
    • 2
  1. 1.Université Clermont Auvergne, LIMOS, CNRSAubièreFrance
  2. 2.Logic and SemanticsTU BerlinBerlinGermany

Personalised recommendations